Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Kansas City, MO

January 21, 1999Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jan 21, 1999, 11:15 AM CST for Pettis County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 21, 1999, 11:15 AM CST (17:15 UTC)
Expired
Jan 21, 1999, 12:00 PM CST
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Pettis County, MO

What was reported inside it

TimeReportWhereRemark
Jan 21, 11:24 AM CSTHail 1La Monte, MOOne inch hail 8 miles west of Sedalia and 3 miles east of La Monte.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 211714
SVRMCI
MOC159-211800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1115 AM CST THU JAN 21 1999

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PETTIS COUNTY IN MISSOURI

* UNTIL NOON CST

* AT 1115 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR KNOB NOSTER MOVING NORTHEAST AT 35 MPH.   
HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR LA MONTE AT 1125 AM CST
  NEAR HOUSTONIA AT 1140 AM CST

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANT HILL.

LAT...LON 3876 9351 3861 93r52 3892 9312 3893 9350

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:30 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jan 21, 2:30 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 AM CST THU JAN 21 1999

STG DYNAMIC SYSTEM TO AFFECT CWA THIS PD...WITH SENSIBLE WX ANYWHERE
FROM TSRA TO +SN PSBL IN SOME PARTS OF THE CWA THROUGH SAT AM.

LTST SFC OBS/STLT SHOW WMFNT HUNG UP OVR SRN MO....WITH SHARP NRN
EDGE OF ST/SC VSBL. VERY HIGH DWPTS NOTED S OF BOUNDARY...GENLY AOA
MID 50S. THE GULF SEEMS TO BE OPEN FOR BUSINESS IN A BIG WAY WITH
ELEVATED TSRA OCCURRING ACRS LWR OHIO VALLEY.

NOT MUCH DOUBT ANYMORE THAT PRECIP WILL OCCUR...SO MAIN QUESTIONS
BECOME INITIATION AND PSBL PRECIP TYPE LATER IN THE PD. NGM SHOWING
TYPICAL BIAS OF THROWING FEATURES TOO FAR INTO THE COLD AIR...BUT
ETA/AVN EACH SHOWING PLAUSIBLE IF SLIGHTLY DIFFERENT SOLUTIONS.

AS SFC LOW DEEPENS AND TRACKS GENLY ALG I-44...XPCT WMFNT TO BUCKLE
AS LOTS OF MOISTURE FROM THE GULF GETS THROWN UP INTO IT. XPCT
SHOWERY TYPE PRECIP ACRS SE SXNS. AS SYSTEM APPROACHES...LAPSE RATES
FALL AND IF SERN SXNS CAN GET INTO WRM SECTOR...WOULDNT BE
SURPRISED TO SEE TSRA BREAK OUT WITH STEEP LAPSE RATES AND STG MSTR
CONVERGENCE. CATEGORICAL POPS ELSEWHERE WITH LTL TEMP CHANGE
OVERNIGHT.

COLDER AIR ROARS INTO THE AREA ON FRIDAY...QUICKLY LOWERING
THICKNESSES THROUGH CRITICAL LEVELS. XPCT CHANGEOVER FROM NW TO SE
BEGINNING LATE FRI AM. FAR SE SXNS MAY NOT TURN OVER UNTIL AROUND
23/06Z. WITH AMBIENT MOISTURE AND DECENT DYNAMICS STILL
AROUND...DECENT SNOW QPFS NOT OUT OF THE QUESTION. WL SEND SPS THIS
AM AS A HEADS UP AND WAIT FOR THE NEXT RUN FOR PSBL HEADLINES.

.EAX...
MO...NONE.
KS...NONE.

JHV

In the hours before

Special weather statement, Jan 21, 6:00 AM CST, 5 hours 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CST THU JAN 21 1999

FORECAST: NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

DISCUSSION: A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE
SOUTHERN PLAINS TODAY...HELPING TO BRING A LARGE AMOUNT OF GULF
MOISTURE INTO THE AREA. A FEW SHOWERS MAY FALL TODAY...WITH RAINFALL
INCREASING IN COVERAGE AND INTENSITY TONIGHT. A FEW THUNDERSTORMS
ARE EVEN POSSIBLE GENERALLY SOUTHEAST OF A MACON TO CLINTON
LINE...BUT NO SEVERE WEATHER IS EXPECTED.

JHV

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:37 AM CSTSevere Thunderstorm WarningEAXHenry, Johnson53 min
Jan 21, 11:40 AM CSTSevere Thunderstorm WarningEAXSaline65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.